The following information is taken from the National Osteoporosis Society’s Drug Treatments leaflet.
What is an 'atypical' thigh bone fracture?
Stress fractures of the middle or top of the femur (thigh bone) – broken bones which are relatively unusual with osteoporosis - have been reported in a small number of patients treated with alendronate tablets for osteoporosis.
Most of those affected had been taking alendronate for at least three years. The fractures occurred after little or no force and in many cases there was a history of pain at the site of fracture, (the thigh), for a few weeks or months.
In some cases the fractures affected both sides and they were often slow to heal.
In most cases, the fractures healed after alendronate was discontinued.
Are these fractures caused by bisphosphonates?
At present it is uncertain whether these fractures are directly related to treatment with alendronate but an association has not been excluded. Bisphosphonates slow down the rate at which bone is destroyed and replaced, by reducing the activity of osteoclast cells that break down bone. Although this is a useful process to prevent bone loss and fractures, there are concerns that over a prolonged period of time, this may result in bones becoming ‘older’ and more brittle. If this was the case, these drugs could become ineffective or even harmful.
What can my doctor do to reduce the risk?
Some doctors have advocated a ‘drug holiday’. This means stopping treatment for a year or two before reassessing the need for further treatment with the original or an alternative drug. The aim of this is to try and reduce the risk of these potential problems occurring although no research has proved this is useful. Others feel that stopping treatment for a period of time if you are at high risk of fracture and, particularly after previous fragility fractures, would be inadvisable. Unfortunately there is no definite answer to this question and your doctor or specialist will need to make decisions about how long to take a treatment depending on your own specific situation. However, it should be remembered that these unusual fractures are very rare and that in the vast majority of patients the benefits of treatment, in terms of preventing osteoporotic fractures, will far outweigh the risk of having these unusual fractures.
So far most of these fractures have been reported in patients taking alendronate rather than other bisphosphonates such as risedronate, ibandronate and zoledronate but this may just reflect the relatively small use of these treatments in comparison to alendronate.
What can I do?
- If you have been on bisphosphonate treatment for more than 10 years, discuss this with your doctor to make sure you need to stay on the treatment.
- If you have unexplained pain in the middle part of your thigh whilst taking bisphosphonates it would be sensible to discuss this with your doctor.
The Medicines and Healthcare products Regulatory Agency (MHRA), the organisation that ensures drugs in the UK are safe, has stated that if you were unfortunate enough to have one of these rare fractures you would need to stop taking bisphosphonates unless a specialist advised otherwise. However without an unusual/atypical fracture, if you are at high risk of osteoporotic fractures, the benefits of taking these drugs will outweigh the risks and there is no reason to stop taking your treatment.